Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Factorization of curvature operators

Author: Jaak Vilms
Journal: Trans. Amer. Math. Soc. 260 (1980), 595-605
MSC: Primary 53C20; Secondary 15A63, 53B25, 53C40
MathSciNet review: 574802
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let V be a real finite-dimensional vector space with inner product and let R be a curvature operator, i.e., a symmetric linear map of the bivector space $\Lambda { ^2}V$ into itself. Necessary and sufficient conditions are given for R to admit factorization as $R = \Lambda { ^2}L$, with L a symmetric linear map of V into itself. This yields a new characterization of Riemannian manifolds that admit local isometric embedding as hypersurfaces of Euclidean space.

References [Enhancements On Off] (What's this?)

    E. Bertini, Introduzione alla geometria proiettiva degli iperspazi, 2nd ed., Principato, Messina, 1923.
  • Wei-Liang Chow, On the geometry of algebraic homogeneous spaces, Ann. of Math. (2) 50 (1949), 32–67. MR 28057, DOI
  • Jean Dieudonné, La géométrie des groupes classiques, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1963 (French). Seconde édition, revue et corrigée. MR 0158011
  • Howard Jacobowitz, Curvature operators on the exterior algebra, Linear and Multilinear Algebra 7 (1979), no. 2, 93–105. MR 529876, DOI
  • Shoshichi Kobayashi and Katsumi Nomizu, Foundations of differential geometry. Vol. II, Interscience Tracts in Pure and Applied Mathematics, No. 15 Vol. II, Interscience Publishers John Wiley & Sons, Inc., New York-London-Sydney, 1969. MR 0238225
  • Marvin Marcus, Finite dimensional multilinear algebra. Part II, Marcel Dekker, Inc., New York, 1975. Pure and Applied Mathematics, Vol. 23. MR 0401796
  • N. A. Rozenson, On Riemannian spaces of class one, Izv. Akad. Nauk SSSR Ser. Mat. 4 (1940), 181-192; 5 (1941), 325-351; 7 (1943), 253-284.
  • T. Y. Thomas, Riemann spaces of class one and their characterization, Acta Math. 67 (1936), no. 1, 169–211. MR 1555419, DOI
  • Jaak Vilms, Local isometric imbedding of Riemannian $n$-manifolds into Euclidean $(n+1)$-space, J. Differential Geometry 12 (1977), no. 2, 197–202. MR 487854
  • Hassler Whitney, Geometric integration theory, Princeton University Press, Princeton, N. J., 1957. MR 0087148
  • N. N. Yanenko, Some questions of the theory of imbedding of Riemannian metrics in Euclidean spaces, Uspehi Matem. Nauk (N.S.) 8 (1953), no. 1(53), 21–100 (Russian). MR 0055758

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C20, 15A63, 53B25, 53C40

Retrieve articles in all journals with MSC: 53C20, 15A63, 53B25, 53C40

Additional Information

Article copyright: © Copyright 1980 American Mathematical Society